You are using an outdated browser. Please upgrade your browser to improve your experience.
Become a Fellow
ACP offers a number of resources to help members make sense of the MOC requirements and earn points.
Understanding MOC Requirements
Earn MOC points
The most comprehensive meeting in Internal Medicine.
April 11-13, 2019
Internal Medicine Meeting 2019
Prepare for the Certification and Maintenance of Certification (MOC)
Exam with an ACP review course.
Board Certification Review Courses
MOC Exam Prep Courses
Treating a patient? Researching a topic? Get answers now.
Visit AnnalsLearn More
Visit MKSAP 17 Learn More
Visit DynaMed Plus
Ensure payment and avoid policy violations. Plus, new resources to help you navigate the Medicare Access and CHIP Reauthorization Act of 2015 (MACRA).
Access helpful forms developed by a variety of sources for patient charts, logs, information sheets, office signs, and use by practice administration.
ACP advocates on behalf on internists and their patients on a number of timely issues. Learn about where ACP stands on the following areas:
© Copyright 2018 American College of Physicians. All Rights Reserved. 190 North Independence Mall West, Philadelphia, PA 19106-1572
Toll Free: (800) 523.1546 · Local: (215) 351.2400
An Unusual Case of Spironolactone Induced
Author: Jennifer O'Loughlin Langstengel, TCMC
Co-Authors: Blake Bloxham, DO, MHA, Benjamin Hohmuth, MD, MPH
Department of Hospital Medicine, Geisinger Medical Center
Neutropenia, characterized by an isolated decrease in
granulocytes with otherwise intact cell lines, is an alarming
condition. A 43 year old woman presented to the emergency
department for evaluation of near syncope, fever, left upper
quadrant abdominal pain, and malaise for the past week. Social
history revealed that the patient works as a nurse and lives on a
livestock farm. She had no significant past medical or surgical
history, and was taking no medications, including over the counter
or herbals. Prior to admission, she was seen by another
practitioner for hirsutism and was prescribed spironolactone 50mg
once daily. Six days prior to admission, she was seen by her family
doctor for near syncope and instructed to stop the spironolactone.
Physical exam noted no rash, hepatosplenomegaly, adenopathy, or
thrush. She complained of tenderness to palpation in the left upper
quadrant. CBC with differential revealed: a hemoglobin level of
13.2 g/dL, platelet count of 245,000, and an absolute neutrophil
count (ANC) of 69. No other abnormalities were noted on her
differential. Broad spectrum antibiotics were initiated with
Cefepime and Vancomycin. Blood and urine cultures collected prior
to antibiotics were negative. Further testing for viral and
tick-borne illnesses was negative. Peripheral blood flow cytometry
revealed a relative reactive lymphocytosis. On hospital day two,
ANC was 38; on day three, her ANC had increased to 626; and on the
day of discharge ANC was 1293. Ten days after presentation to the
emergency department her ANC had returned to normal limits at 5375.
Spironolactone is a commonly used medication linked to neutropenia
in patients with significant co-morbidities. Although there is
limited literature on this phenomenon, most reports have been in
patients with renal or liver dysfunction on diuretic therapy.
However, this patient possessed no co-morbidities and the severity
of the neutropenia was unusual.